Antithyroid Drugs Increase Risk of Congenital Malformations

Share this content:
A high cumulative dose vs a low dose of methimazole during the first trimester correlated with increased risk for malformations.
A high cumulative dose vs a low dose of methimazole during the first trimester correlated with increased risk for malformations.

HealthDay News — Exposure to anti-thyroid drugs (ATDs) during the first trimester of pregnancy is associated with increased risk of congenital malformations, according to a study published online in the Annals of Internal Medicine.

Gi Hyeon Seo, MD, from Health Insurance Review and Assessment Service in Wonju-si, South Korea, and colleagues examined the correlation between maternal ATD prescriptions and congenital malformations in live births. Data were included for 2,886,970 completed pregnancies linked to live-born infants in 2,210,253 women between 2008 and 2014 from the Korean National Health Insurance database.

The researchers found that 0.45% of pregnancies were exposed to ATDs in the first trimester. The prevalence of malformations was 7.27% vs 5.94% in exposed offspring vs offspring of women who were not prescribed ATDs during pregnancy (adjusted odds ratio, 1.19).

Compared to pregnancies without ATD prescriptions, the absolute increases in the prevalence of congenital malformations were 8.81, 17.05, and 16.53 cases per 1000 live births for propylthiouracil alone, methimazole (MMI) alone, and propylthiouracil and MMI, respectively.

A high cumulative dose (>495 mg) vs a low dose (1 to 126 mg) during the first trimester in the MMI group correlated with increased risk for malformations (adjusted odds ratio, 1.87).

"Exposure to ATDs during the first trimester was associated with increased risk for congenital malformations, particularly for pregnancies in which women received prescriptions for MMI or both ATDs," the authors write.

Reference

Seo GH, Kim TH, Chung JH. Antithyroid drugs and congenital malformations: a nationwide Koren cohort study [published online January 23, 2018]. Ann Intern Med. doi: 10.7326/M17-1398

You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters

CME Focus